Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 7, 2018, 10:22 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 10:22 AM CDT (15:22 UTC)
- Expired
- Sep 7, 2018, 2:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 10:28 AM CDT | HEAVY RAIN 2.93 | Le Roy, KS | MEASURED RAINFALL TOTAL BY THE CITY SUPERINTENDENT SINCE 8:30 CDT THIS MORNING. |
| Sep 7, 10:40 AM CDT | FLASH FLOOD | Le Roy, KS | SHERIFF REPORTS WATER BEGINNING TO COVER K58. KDOT HAS BEEN DISPATCHED TO POSSIBLY CLOSE THE ROAD. |
| Sep 7, 11:17 AM CDT | FLASH FLOOD | Westphalia, KS | THE WESTPHALIA ELEMENTARY SCHOOL IS SENDING KIDS HOME EARLY DUE TO POTENTIAL FOR FLOODED ROADS. THE PARK ON THE SOUTHEAST SIDE OF TOWN IS ALREADY FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WGUS53 KTOP 071522 FFWTOP KSC003-031-071915- /O.NEW.KTOP.FF.W.0022.180907T1522Z-180907T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 1022 AM CDT FRI SEP 7 2018 The National Weather Service in Topeka has issued a * Flash Flood Warning for... West central Anderson County in east central Kansas... Southeastern Coffey County in east central Kansas... * Until 215 PM CDT. * At 1019 AM CDT, doppler radar reported thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Local city official of Le Roy has reported streets were being closed due to high water in the city of Le Roy at 1010 AM CDT. * Some locations that will experience flooding include... Westphalia and Le Roy. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3822 9543 3804 9552 3804 9583 3814 9577 $$ jp
3 follow-up statements
545 WGUS73 KTOP 071624 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1124 AM CDT FRI SEP 7 2018 KSC003-031-071915- /O.CON.KTOP.FF.W.0022.000000T0000Z-180907T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson-Coffey- 1124 AM CDT FRI SEP 7 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR WEST CENTRAL ANDERSON AND SOUTHEASTERN COFFEY COUNTIES... At 1122 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is occurring. At 1122 AM CDT...public and emergency management reported multiple roads under water in the western portions of Anderson county, including Westphalia. Some locations that will experience flooding include... Westphalia and Le Roy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3822 9543 3804 9552 3804 9583 3814 9577 $$ jp
550 WGUS73 KTOP 071914 FFSTOP Flash Flood Statement National Weather Service Topeka KS 214 PM CDT FRI SEP 7 2018 KSC003-031-071924- /O.EXP.KTOP.FF.W.0022.000000T0000Z-180907T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson-Coffey- 214 PM CDT FRI SEP 7 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL ANDERSON AND SOUTHEASTERN COFFEY COUNTIES WILL EXPIRE AT 215 PM CDT... Flood waters have receded. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3822 9543 3804 9552 3804 9583 3814 9577 $$
127 WGUS73 KTOP 071916 FFSTOP Flash Flood Statement National Weather Service Topeka KS 216 PM CDT FRI SEP 7 2018 KSC003-031-071920- /O.EXP.KTOP.FF.W.0022.000000T0000Z-180907T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson-Coffey- 216 PM CDT FRI SEP 7 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL ANDERSON AND SOUTHEASTERN COFFEY COUNTIES WILL EXPIRE AT 215 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3822 9543 3804 9552 3804 9583 3814 9577 $$ Sanders
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:46 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 7, 6:46 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 646 AM CDT Fri Sep 7 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Fri Sep 7 2018 Early this morning an embedded mid-level shortwave trough was diving further southward into western Kansas with the remnants of Gordon centered over Arkansas. Between these systems, mid-level southwesterly flow supported continued moisture advection with expansive cloud cover streaming over the region. The combination of some weak isentropic lift and weak disturbances within the mid-level flow should help to develop some scattered showers into this morning. For locations across northern Kansas, precipitation may start off as drizzle before deeper saturation sets up over those areas by mid/late morning. Models show the embedded shortwave trough diving southeastward across the outlook area today through tonight with the surface low from the remnants of Gordon gradually lifting northward into Missouri by tonight. As a result, models seem to be highlighting two areas across the CWA with the best focus for increased lift to support precipitation development: north central KS and east central KS. Instability continues to look fairly weak through the day, so only have isolated thunder mentioned. The best QPF potential looks to be focused across east central KS where PWAT values rise to above 2 inches. With the limited convective potential through the day, expect rainfall rates to be low enough to limit the concern some for flash flooding. However, cannot rule out the potential for very localized flash flooding concerns if any bands of precipitation end up training over locations in east central KS. As the surface low lifts northward into Missouri overnight, the best potential for scattered showers looks to remain across far eastern KS. However, some models show enough forcing on the back side of the advancing mid-level shortwave trough to potentially support an area of scattered showers over north central KS, so will need to continue to monitor this potential. With overcast skies prevailing through the period, this cloud cover will hinder daytime warming with afternoon high temperatures only reaching into the upper 60s/low 70s today. By tonight, this cloud cover should result in low temperatures only dropping into the low/mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 347 AM CDT Fri Sep 7 2018 Transitioning into the extended period, the remnants of TS Gordon will merge with the midlevel trough across the upper midwest and progress into the Ohio River Valley. As a result, rain chances will end from west to east through the day Saturday. Additional rainfall amounts are likely to remain less 0.25" through the day Saturday. A surface ridge axis will overspread the area late Saturday night/Sunday morning. The combination of plentiful soil moisture from recent rainfall and light winds could lead to fog formation Sunday morning. The ridge axis is progged to move into the mid- Mississippi River Valley Monday into Tuesday, allowing southerly low level flow to return to the Plains. A weak shortwave trough could result in an isolated thunderstorm late Monday night/Tuesday morning. Otherwise the extended period looks to remain predominately dry as the midlevel ridge axis amplifies across the eastern 2/3rds of the CONUS. Temperatures are progged to slowly warm into next week with highs returning to the middle 80s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 633 AM CDT Fri Sep 7 2018 For the 12z TAFs, low stratus will prevail, resulting in IFR to LIFR cigs through the entire TAF period. Periods of scattered rain showers around the TAF sites will be likely through the daytime hours, and cannot rule out some of this scattered precipitation lingering through this evening but confidence in location is lower. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Baerg AVIATION...Hennecke
Hazardous weather outlook, Sep 7, 3:59 AM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 359 AM CDT Fri Sep 7 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-080900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 359 AM CDT Fri Sep 7 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Minor flooding will continue on a few rivers and creeks across parts of north central and northeast Kansas. Scattered rain showers and isolated thunderstorms are expected today and tonight. Rainfall may be heavy at times which could lead to localized flash flooding, especially across east central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor river flooding will persist in portions of northeast Kansas into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:59 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Sep 7, 10:12 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Sep 7, 10:42 AM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| Sep 7, 11:35 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Sep 7, 1:24 PM CDT | Flash Flood Warning | TOP | Anderson | 66 min |
| Sep 7, 2:31 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 3 hr |
| Sep 7, 5:28 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.